Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 87, NWS Houston/Galveston, TX

November 27, 2004Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 27, 2004, 2:31 AM CST for Montgomery County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2004, 2:31 AM CST (08:31 UTC)
Expired
Nov 27, 2004, 3:15 AM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 270831
TORHGX
TXC339-270915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 AM CST SAT NOV 27 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 315 AM CST

* AT 227 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR WOODLOCH...MOVING EAST AT 35 MPH.  HAIL UP TO GOLF BALL
  SIZE HAS BEEN REPORTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PORTER HEIGHTS...
  CUT AND SHOOT...
  SPLENDORA...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3025 9557 3016 9559 3015 9527 3023 9514
      3031 9520 3039 9535

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 26, 10:00 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 26, 10:00 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 PM CST FRI NOV 26 2004

.DISCUSSION...
SCATTERED SHOWERS CONTINUE TO DEVELOP IN THE LOW LEVEL JET ACROSS SE
TX THIS EVENING. COVERAGE HAS BEEN PRETTY GOOD SO FAR WITH MOST
AREAS RECEIVING AT LEAST SOME LIGHT RAINFALL AMOUNTS. STRONGER
UPWARD MOTION ASSOCIATED WITH THE PLAINS SHORTWAVE IS NOW SPREADING
ACROSS NORTH TX AND BEGINNING TO INITIATE THUNDERSTORMS OVER NE
TX...EXTENDING AS FAR SOUTH AS LEON AND HOUSTON COUNTIES. EXPECT
TSRA TO BECOME MORE NUMEROUS OVER THE NEXT COUPLE OF HOURS OVER OUR
NE ZONES.

MAIN FORECAST CONCERN IS THE SEVERE WEATHER THREAT FOR TONIGHT. ALL
IN ALL...THERES A LOT ARGUING AGAINST ANY SEVERE WEATHER. 00Z
LCH/CRP SOUNDINGS SHOWED SIGNIFICANT CAPPING FROM 700-800 MB WHICH IS
LIKELY TO KEEP MOST OF THE STORMS ELEVATED. EVEN WITH THE ELEVATED
STORMS...THE FREEZING LEVELS ARE NOT ALL THAT FAVORABLE FOR HAIL.
SHEAR IS VERY IMPRESSIVE (HELICITIES >400 M2/S2) BUT WILL BE VERY
DIFFICULT FOR ANY STORMS TO BECOME SURFACE-BASED. 00Z ETA SHOWS BEST
LIFT OUT OF THE AREA BY 07-08Z...SO THE WINDOW OF OPPORTUNITY FOR
SEVERE STORMS IS ONLY THE NEXT 3-4 HOURS. WITH ALL THIS IN
MIND...HAVE DECIDED TO DROP MENTION OF SEVERE FROM THE ZFP. WILL
UPDATE THE HWOHGX AND KEEP MENTION OF A SMALL SEVERE RISK.

WILL UPDATE FORECAST FOR CHANGES MENTIONED ABOVE. WILL TRIM POPS
BACK OVER OUR WRN ZONES WHERE PRECIP HAS ALREADY MOVED OUT. WILL
ALSO WORD PRECIP ENDING BY 2 OR 3 AM MOST AREAS. WILL RAISE TEMPS A
BIT FOR TONIGHT WITH ETA SHOWING DRYLINE STALLING OVER OUR WRN ZONES
BEFORE COLD FRONT ARRIVES AROUND 12Z SATURDAY.

35/34

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY TONIGHT ALL OFFSHORE ZONES
SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT BAYS
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 57 68 43 65 57/ 30 00 00 20
HOUSTON (IAH)         63 71 44 68 58/ 50 00 00 20
GALVESTON (GLS)       66 70 56 71 67/ 50 00 00 20
&&
Hazardous weather outlook, Nov 26, 10:17 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1017 PM CST FRI NOV 26 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-271300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1017 PM CST FRI NOV 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
AN UPPER LEVEL DISTURBANCE CROSSING NORTH TEXAS WILL INTERACT WITH
INCREASING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN HALF OF SOUTHEAST TEXAS FOR THE NEXT FEW HOURS.
THE POTENTIAL EXISTS FOR ONE OR TWO STORMS TO BECOME SEVERE EAST OF
INTERSTATE 45...WITH THE SEVERE WEATHER RISKS BEING DAMAGING
DOWNBURST WINDS OR AN ISOLATED TORNADO. HOWEVER...THE OVERALL SEVERE
THREAT IS VERY MINIMAL. THE PRECIPITATION AND ACCOMPANYING LOW RISK
OF SEVERE WEATHER WILL END BY 2 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED ON SATURDAY. BY SUNDAY AFTERNOON...
MOISTURE LEVELS WILL RAPIDLY INCREASE ACROSS SOUTHEAST TEXAS AS A
WARM FRONT MOVES TO THE NORTH. IF THE WARM FRONT BECOMES STATIONARY
ACROSS THE AREA...THE COMBINATION OF HIGH MOISTURE LEVELS ALONG WITH
UPPER LEVEL DISTURBANCES AND THE STATIONARY BOUNDARY COULD LEAD TO
SOME LOCALLY HEAVY RAIN BETWEEN SUNDAY EVENING AND TUESDAY NIGHT.
WHILE IT IS TOO EARLY TO ESTIMATE HOW MUCH RAIN MIGHT FALL...ANY
SIGNIFICANT RAINFALL FALLING ACROSS LOCATIONS THAT HAVE HAD A LOT OF
RAIN OVER THE PAST WEEK OR SO COULD LEAD TO SOME FLOODING AND
SIGNIFICANT RISES ON AREA CREEKS AND RIVERS. IN ADDITION TO THE
HEAVY RAIN THREAT...SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AS A
STRONG UPPER LEVEL DISTURBANCE SLOWLY APPROACHES FROM THE WEST.

MORE DETAILS ON THIS POTENTIAL HEAVY RAIN THREAT AND THE POSSIBILITY
OF SEVERE THUNDERSTORMS WILL BE INCLUDED IN FUTURE HAZARDOUS WEATHER
OUTLOOK UPDATES WHEN THEY BECOME AVAILABLE.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 1:30 AM CSTSpecial Marine WarningHGX60 min
Nov 27, 1:54 AM CSTSevere Thunderstorm WarningHGXPolk36 min
Nov 27, 2:12 AM CSTSevere Thunderstorm WarningHGXMontgomery48 min
Nov 27, 2:47 AM CSTTornado WarningHGXLiberty43 min
Nov 27, 2:52 AM CSTSpecial Marine WarningHGX53 min
Nov 27, 3:10 AM CSTSpecial Marine WarningHGX65 min
Nov 27, 3:36 AM CSTSpecial Marine WarningHGX54 min
Nov 27, 4:14 AM CSTSpecial Marine WarningHGX91 min
Nov 27, 5:34 AM CSTSpecial Marine WarningHGX86 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.